Alert archive / Missouri / Flood Watches in 2008

Flood Watch 3, NWS St. Louis, MO

April 24, 200815 counties in Missouri

NWS St. Louis, MO issued this flood watch at Apr 24, 2008, 3:08 AM CDT for 15 counties in Missouri. It took effect at Apr 24, 2008, 4:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2008, 3:08 AM CDT (08:08 UTC)
In effect from
Apr 24, 2008, 4:00 AM CDT
Expired
Apr 24, 2008, 10:24 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Gasconade County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KLSX 240808
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
308 AM CDT THU APR 24 2008

...LOCALLY HEAVY RAINFALL AND FLOODING POSSIBLE THIS MORNING...

MOZ018-019-026-027-034-035-041-042-047>051-059-072-241800-
/O.NEW.KLSX.FA.A.0003.080424T0900Z-080424T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-BOONE-AUDRAIN-MONITEAU-COLE-
OSAGE-CALLAWAY-MONTGOMERY-GASCONADE-CRAWFORD-
INCLUDING THE CITIES OF...HANNIBAL...COLUMBIA...MEXICO...
JEFFERSON CITY
308 AM CDT THU APR 24 2008

...FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI...EAST CENTRAL 
  MISSOURI AND NORTHEAST MISSOURI...INCLUDING THE FOLLOWING 
  COUNTIES...IN CENTRAL MISSOURI...AUDRAIN...BOONE...CALLAWAY...
  COLE...MONITEAU AND OSAGE. IN EAST CENTRAL MISSOURI...
  CRAWFORD...GASCONADE AND MONTGOMERY. IN NORTHEAST MISSOURI...
  KNOX...LEWIS...MARION...MONROE...RALLS AND SHELBY.

* UNTIL 1 PM CDT THIS AFTERNOON

* A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE
  NORTH ACROSS THE WATCH AREA THIS MORNING. MOST LOCATIONS WILL
  RECIEVE AT LEAST AN INCH OF RAINFALL. LOCALLY HIGHER AMOUNTS
  WILL LIKELY OCCUR WHERE THUNDERSTORMS CONTINUE TO DEVELOP AND
  MOVE ACROSS THE SAME AREA. THE HEAVIEST RAINFALL WILL MOVE EAST
  OF THE AREA EARLY THIS AFTERNOON.

* THIS RAINFALL WILL LIKELY LEAD TO EXCESSIVE RUNOFF INTO LOCAL
  STREAMS...CREEKS AND RIVERS. SIGNIFICANT RISES IN WATER LEVELS
  AND POSSIBLE FLOODING MAY OCCUR ACROSS THE WATCH AREA THIS
  MORNING. 

A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT IN
THE WATCH AREA. PEOPLE IN THE WATCH AREA ARE URGED TO CHECK ON
PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU HAVE INTERESTS
ALONG AREA RIVERS. STAY INFORMED...AND BE READY FOR ACTION IF
FLOODING IS OBSERVED OR IF A FLOOD WARNING IS ISSUED.

$$

CVKING
1 follow-up statement
000 
WGUS63 KLSX 241524
FFALSX

FLOOD WATCH
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 AM CDT THU APR 24 2008

...FLASH FLOOD WATCH IS CANCELLED...

.ISOLATED THUNDERSTORMS HAVE MOVED TO THE EAST OF THE AREA. THE
THREAT OF HEAVY RAIN HAS DIMINISHED.

MOZ018-019-026-027-034-035-041-042-047>051-059-072-241630-
/O.CAN.KLSX.FA.A.0003.000000T0000Z-080424T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-BOONE-AUDRAIN-MONITEAU-COLE-
OSAGE-CALLAWAY-MONTGOMERY-GASCONADE-CRAWFORD-
INCLUDING THE CITIES OF...HANNIBAL...COLUMBIA...MEXICO...
JEFFERSON CITY
1024 AM CDT THU APR 24 2008

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR PORTIONS OF CENTRAL MISSOURI...EAST CENTRAL
MISSOURI AND NORTHEAST MISSOURI HAS BEEN CANCELLED. THE THREAT OF
HEAVY RAIN HAS DIMINISHED ACROSS CENTRAL AND NORTHEAST MISSOURI.
SHOWERS WILL CONTINUE INTO EARLY AFTERNOON WITH LIGHT RAIN.

$$

SCHROEDER

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Apr 24, 2:50 AM CDT, 18 minutes earlier.

Area forecast discussion, Apr 24, 2:50 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
250 AM CDT THU APR 24 2008

.DISCUSSION...
ACTIVE WEATHER PATTERN CONTINUES AS LEAD SHORTWAVE LIFTS NORTHEAST
ACROSS THE CWA TODAY.

ORGANIZED CONVECTION WITH LOCALLY HEAVY RAINFALL WILL CONTINUE TO
EXPAND NORTH/NORTHEAST ON THE NOSE OF A VEERING 50KT LOW LEVEL JET
ACROSS MAINLY THE WESTERN HALF OF THE CWA THIS MORNING. HAVE DECIDED
TO ISSUE A FLOOD WATCH FOR THE WESTERN PORTION OF THE CWA WHERE AT
LEAST AN INCH OF RAINFALL IS EXPECTED TO FALL THIS MORNING. LOCALLY
HIGHER AMOUNTS WILL BE POSSIBLE WITH TRAINING CONVECTIVE ELEMENTS.

ATMOSPHERE WILL QUICKLY DESTABILIZE ALONG AND EAST OF THE
MISSISSIPPI RIVER THIS MORNING AS BROKEN CEILINGS WILL ALLOW
TEMPERATURES TO WARM INTO THE MID TO UPPER 70S. NEW CONVECTION
SHOULD DEVELOP LATE THIS MORNING/EARLY THIS AFTERNOON AS MID LEVEL
SHORTWAVE AND WARM FRONT LIFT NORTHEAST. ISOLATED SEVERE STORMS WILL
BE POSSIBLE.

THIS BATCH OF CONVECTION SHOULD ADVANCE NORTHEAST BY EVENING WITH
THE ENTIRE CWA FIRMLY WITHIN THE WARM SECTOR. SOME CONCERN THAT
ANOTHER ROUND OF CONVECTION COULD DEVELOP AFTER MIDNIGHT TONIGHT AS
MODEL GUIDANCE DEPICTS A WEAK SHORTWAVE RIPPLING NORTHEAST FROM THE
CENTRAL PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY AND AN
ACCOMPANYING 50KT LOW LEVEL JET. HAVE ADJUSTED POPS UPWARD ACROSS
THE NORTHERN HALF OF THE CWA...AS 4KM WRF AND NAM PORTRAY A BROKEN
LINE OF CONVECTION DEVELOPING AFTER MIDNIGHT AND ADVANCING QUICKLY
TO THE NORTHEAST OF THE CWA BY 12Z FRIDAY.

FRIDAY STILL LOOKS TO BE AN ACTIVE DAY. SURFACE LOW IS FORECAST TO
DEEPEN AS IT MOVES FROM WESTERN IOWA AT 12Z TO WESTERN UPPER
MICHIGAN BY 00Z. ATTENDANT COLD FRONT WILL MOVE ACROSS THE CWA
DURING THE AFTERNOON AND EVENING HOURS. MODEL GUIDANCE PORTRAYS 1000
TO 2000 J/KG CAPE AHEAD OF THE FRONT...WITH 0-6KM WIND SHEAR VALUES
AROUND 40KTS. CAP WILL LIKELY KEEP CONVECTION CONFINED ALONG THE
FRONT AND BELIEVE INITIAL STORM MODE WILL BE SUPERCELLS. MODE OF
CONVECTION SHOULD BECOME MORE LINEAR FURTHER EAST DUE TO STORM
INTERACTION. SPC HAS MAINTAINED THE SLIGHT RISK IN THE NEW DAY 2
CONVECTIVE OUTLOOK WITH MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

COLD FRONT CLEARS THE CWA AROUND MIDNIGHT AS HIGH PRESSURE SETTLES
IN FOR THE FIRST HALF OF THE WEEKEND. NO MAJOR CHANGES MADE TO THE
FORECAST PAST SATURDAY.

CVKING

&&

.AVIATION...
FOR THE 06Z TAFS...ONGOING CONVECTION IS EXPECTED TO DISSIPATE
OVER THE NEXT FEW HOURS LEAVING LIGHT SHRA BEHIND. MAIN FOCUS OF
PRECIP IS STILL LINE OF TSRA EXPECTED TO MOVE ACROSS THE REGION IN
THE MORNING. MODELS ARE INDICATING PRECIP MAY LINGER LONGER THAN
PREV ANTICIPATED. THEREFORE...HAVE ADDED VCTS FOR MUCH OF THE DAY
AND PULLED PRECIP IN THE EARLY EVENING.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-
     MONROE-MONTGOMERY-OSAGE-RALLS-SHELBY.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 23, 3:51 PM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT WED APR 23 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
351 PM CDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM CENTRAL AND NORTHEAST
MISSOURI TO SOUTHEAST MISSOURI...INCLUDING THE EASTERN OZARKS. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WINDS.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY MORNING...ESPECIALLY ALONG AND WEST
OF THE MISSISSIPPI RIVER. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS.

THE CHANCES OF THUNDERSTORMS WILL PERSIST INTO FRIDAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AS THUNDERSTORMS
WILL LIKELY DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE
ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI
RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY HAIL OR STRONG WIND REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Apr 23, 9:36 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
936 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             CALIFORNIA              38.63N 92.57W
04/23/2008  E0.75 INCH       MONITEAU           MO   TRAINED SPOTTER

            NEAR CALIFORNIA MISSOURI

0611 PM     HAIL             JAMESTOWN               38.77N 92.48W
04/23/2008  E0.75 INCH       MONITEAU           MO   LAW ENFORCEMENT

            HAIL REPORTED 2 MILES SOUTH OF JAMESTOWN. ALSO WIND
            ESTIMATED BETWEEN 40-50 MPH

0614 PM     HAIL             JAMESTOWN               38.77N 92.48W
04/23/2008  E1.00 INCH       MONITEAU           MO   TRAINED SPOTTER

            HEAVY RAIN. WIND EASTIMATED AT 30-35 MPH

&&

TRUETT

Nearby

Flood Watches in Missouri, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.